Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2004, 6:54 PM EDT for Claiborne County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2004, 6:54 PM EDT (22:54 UTC)
- Expired
- May 10, 2004, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:00 PM EDT | TSTM WND DMG | Tazewell, TN | A FEW TREES AND POWERLINES DOWN IN THE TAZEWELL AREA. |
| May 10, 7:00 PM EDT | TSTM WND DMG | Tazewell, TN | A FEW TREES AND POWERLINES DOWN IN THE TAZEWELL AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594
WUUS54 KMRX 102254
SVRMRX
TNC025-102330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE
* UNTIL 730 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF HARROGATE-SHAWANEE...OR 8 MILES
SOUTHEAST OF MIDDLESBORO...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN CLAIBORNE COUNTY AT 710 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3657 8374 3644 8371 3646 8340 3659 8345
3658 8374
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 10, 2:50 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON MAY 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD. A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING. CLOUD COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE. OVERNIGHT LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT MOVES INTO THE OHIO VALLEY ON FRIDAY AND STALLS TO OUR NORTH. STILL DECENT MOISTURE AND INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 84 63 83 / 20 40 30 30 KNOXVILLE, TN 61 82 62 82 / 10 30 30 30 BRISTOL, TN 56 81 58 80 / 20 30 30 30 OAK RIDGE, TN 61 82 62 82 / 10 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
Hazardous weather outlook, May 10, 4:10 AM EDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 410 AM EDT MON MAY 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 410 AM EDT (310 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S TO UPPER 80S ACROSS THE AREA. ISOLATED SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING ACROSS THE REGION. THE BEST CHANCES WILL BE DURING THE AFTERNOON AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, May 10, 3:32 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 NE TELLICO PLAINS 35.44N 84.21W
05/10/2004 1.00 INCH MONROE TN TRAINED SPOTTER
QUARTER SIZED HAIL IN THE RAFTER AREA.
&&
FERRELLLocal storm report, May 10, 6:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL PARROTTSVILLE 36.01N 83.09W
05/10/2004 0.25 INCH COCKE TN TRAINED SPOTTER
PEA SIZE HAIL AND VERY HEAVY RAIN NEAR PARROTSVILLE.
0527 PM LIGHTNING DEL RIO 35.92N 83.03W
05/10/2004 COCKE TN LAW ENFORCEMENT
PERSON INJURED BY LIGHTNING WHILE SETTING ON POARCH IN
DEL RIO.
0545 PM HAIL DEL RIO 35.92N 83.03W
05/10/2004 0.75 INCH COCKE TN PUBLIC
DIME SIZE HAIL IN DEL RIO. REPORTED BY PUBLIC.
0555 PM TSTM WND DMG DEL RIO 35.92N 83.03W
05/10/2004 COCKE TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
REPORTED BY SHERIFFS OFFICE.
0620 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/10/2004 GRAINGER TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
REPORTED BY SHERIFFS OFFICE
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 43 min |
| May 10, 3:21 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| May 10, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 39 min |
| May 10, 5:24 PM EDT | Flash Flood Warning | MRX | Cocke | 2 hr |
| May 10, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 47 min |
| May 10, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 43 min |
| May 10, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.